Advertisement
YOU ARE HERE: LAT HomeCollectionsAddictions

SCIENCE / CAFFEINE

Giving Up Coffee Tied to Withdrawal Symptoms

October 15, 1992|SHARI ROAN | TIMES HEALTH WRITER

People who consume low or moderate amounts of caffeine daily, such as two cups of coffee, can experience a depression-like "withdrawal syndrome" if the caffeine intake is abruptly halted, a new study suggests.

While researchers have previously established that people who stop consuming large amounts of caffeine can suffer side effects such as lethargy and irritability, the study published in today's New England Journal of Medicine suggests that some people who consume modest amounts of caffeine could experience "clinically significant" headaches, lethargy, fatigue and anxiety when caffeine is withdrawn from the diet.

The study also invigorates the issue of whether caffeine should be considered a drug of dependence and whether caffeine withdrawal syndrome should be included in physician manuals on mental disorders, said Dr. John R. Hughes of the University of Vermont in an editorial accompanying the study.

"The new finding here is that withdrawal symptoms can be clinically important," Hughes said. "Several people (in the study) had symptoms that were likely to interfere with their roles as homemakers, parents, workers and might lead them to see their physicians. Anyone who drinks two or more servings of caffeinated beverages per day is at risk for possible withdrawal effects."

About 80% of Americans consume at least 227 milligrams of caffeine each day. That equals a little over two cups of coffee.

The study also rekindles a long-running controversy about the health risks associated with caffeine consumption. Over the years, researchers have failed to unequivocally confirm charges that too much caffeine can increase the risk of cardiovascular disease, cancer, high cholesterol or birth defects, although excessive caffeine consumption is generally considered unsafe for people at high risk for heart disease.

Coffee manufacturers downplayed the results of the new study.

"We don't take anything lightly that affects our product. But in this case, we don't think any new ground has been broken," said George Boecklin, president of the National Coffee Assn. "They are saying people should taper off caffeine rather than suddenly stop. That seems to make sense. But if one wanted to be frivolous, this study might indicate people should not stop ingesting caffeine beverages or coffee."

The research team based at Johns Hopkins University School of Medicine studied 62 healthy adults, both male and female, whose intake of caffeine was low to moderate, averaging about 2 1/2 cups of coffee a day.

The participants completed questionnaires and tests determining mood and performance on three occasions: when consuming their normal diets and at the end of each of two two-day periods during which they abstained from caffeine. At the end of one period, they received a capsule containing a placebo, an inactive substance, and at the end of the other period they received a capsule containing caffeine in amounts equal to their daily caffeine consumption. The subjects did not know what was in the capsules.

After two days of a caffeine-free diet followed by the placebo capsule, subjects exhibited significantly more withdrawal symptoms than they did either on their normal diets or when taking a caffeine pill; 52% reported moderate or severe headache, while 11% had signs of depression, 11% low vigor, 8% anxiety and 8% fatigue.

"I felt like I had the flu, a severe headache, extreme fatigue," one participant said in later interviews with the investigators. Another said: "I couldn't concentrate even when I had to do those tests."

Tests showed motor performance was also disrupted. And, although the participants were asked not to take any medications during the study, more violated this restriction during the placebo period than during the caffeine period (13% compared to 2%). All the medications taken were analgesic drugs, such as aspirin and acetaminophen.

Physicians who ask patients to stop consuming caffeine should recognize the likelihood of this syndrome, said the study's co-author, Roland R. Griffiths of Johns Hopkins.

"Patients are often asked (to fast) before operations." he said. " . . . Whether patients scheduled to undergo these procedures could be allowed caffeine supplements to avoid symptoms of withdrawal is a question worthy of consideration."

In addition to surgery, people are sometimes asked to halt caffeine consumption when they are dieting or while under treatment for anxiety, arrhythmia, esophagitis or hiatal hernia, fibrocystic disease of the breast, insomnia, palpitations and tachycardia.

Caffeine is found in coffee, soft drinks, tea, chocolate and some over-the-counter medications such as cold remedies.

Caffeine withdrawal syndrome might also help explain why some people get headaches only on weekends (they may drink coffee or soft drinks at work but not at home) and why some people suffer from post-operative headaches and others don't, experts said. Previous studies have shown withdrawal symptoms peak one day after cessation and decrease over several days.

But less convincing is the implication that caffeine should be considered a drug of dependence, experts said.

However, unlike most drugs of dependence, caffeine has no known significant health effects, said Griffiths and co-author Kenneth Silverman of the National Institute on Drug Abuse.

"It's true that caffeine has characteristics that are similar to drugs of abuse. But the magnitude of severity and intensity of those characteristics don't compare," Silverman said.

Advertisement
Los Angeles Times Articles
|
|
|